MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER HEX 2.5MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER HEX 2.5MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 702851
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that, during a primary procedure for pelvic plating, the screwdriver was found to be stripped and wouldn't engage with the screw properly.The tray has a second screwdriver but the procedure required two different drivers to be used for different parts of the case.While the surgeon used the second driver from the first set, the rep was able to obtain a new driver from a different set so that the surgery could be completed successfully with no delay.No adverse consequences were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: visual inspection: the received screwdriver hex 2.5mm ao fitting shows multiple uses and worn sign visible.The tip of the screwdriver is damaged.Functional inspection: the received screwdriver functional inspection was performed with a sample axsos screw.The screwdriver could not retain the screw because the tip of the screwdriver was damaged.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.However, the screwdriver material and strength were successfully tested and specified during development; the screwdrivers are qualified for their specified application under normal conditions.The additional information was also reviewed which states that: the screwdriver hex 2.5mm ao fitting was noticed stripped before use, and there was hard bone.The device had been in use for a longer time than three years (manufactured in 2016), we assume that the device had fulfilled its tasks in former surgeries as intended without problems reported.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by over-torque applied during screw tightening in the previous surgery and a combination of normal wear and inadequate handling during years of usage and repeated sterilization cycles.A review of the labeling did not indicate any abnormalities.Ifu states the following: "before every operation, ensure that all devices to be used during the operation function correctly with each other.In the course of the operation, repeatedly check that the connections required for precise positioning between the implant and instruments, or between the instruments themselves, are secure.¿ the cleaning and sterilization guide states the following: ''functional check for screwdriver blades description and function: screwdrivers with drive connections of various designs with or without self- retaining function.Potential failure modes: deformation of the blade (twisted) deformation of the blade (rounded) breakage of the blade's self-retaining mechanism without function corresponding drive connection of screw head is rounded or worn preventive maintenance: use an appropriate instrument spray for the mechanism of the self-retaining screwdrivers.Regular functional check and visual inspection.Replace and do not use in case of failure.Regular functional check of corresponding items (screwdrivers - screws).'' if any further information is provided, the complaint report will be updated.

Brand Name
SCREWDRIVER HEX 2.5MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8890715
Report Number0008031020-2019-01051
Device Sequence Number2730903
Product Code LXH
UDI-Device Identifier04546540413857
UDI-Public04546540413857
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number702851
Device Lot Number05354J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2019
Initial Date Received by Manufacturer 07/18/2019
Supplement Date Received by Manufacturer09/19/2019
Initial Report FDA Received Date08/13/2019
Supplement Report FDA Received Date10/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1